Mood Stabilizers and Hair Loss

It’s hard dealing with mental health issues, but when mood stabilizers cause hair loss, it can make things even worse. Who wants to take medication that makes them lose hair? While not all drugs cause this, there is a recent study that explains, “Lithium causes hair loss in 12–19% of long-term users. Valproic acid and/or divalproex precipitates alopecia in up to 12% of patients in a dose-dependent relationship. Incidences up to 28% are observed with high valproate concentration exposures.” So what does this mean for you? Depends on how you feel about your hair loss. As always, discuss this with your doctor. And if your doctor tries to tell you that it doesn’t cause hair loss, feel free to find another doctor OR reference this study from 2000 about mood stabilizers and hair loss.

The good news is, discovered researchers, is that hair loss caused by lithium or valproic acid is reversible when the medication is discontinued. There are plenty of other medications you can discuss with your doctor if you think that yours is causing hair loss. The one thing you don’t want to do is reduce your dosage, skip doses or discontinue without speaking to your doctor.

Comments are closed.